Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS Pocatello, ID

June 15, 2009Franklin County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 15, 2009, 12:56 PM MDT for Franklin County, Idaho. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2009, 12:56 PM MDT (18:56 UTC)
Expired
Jun 15, 2009, 4:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Franklin County, ID

The radar

The Salt Lake City radar (KMTX), 102 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:41 PM MDTHEAVY RAIN 0.75Weston, IDHEAVY RAINSHOWER BEGAN AT 1238 WITH HEAVIEST AMOUNT FALLING IN 45 MINUTES. RAINING LIGHTLY AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 151856
FFWPIH
IDC041-152200-
/O.NEW.KPIH.FF.W.0016.090615T1856Z-090615T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
1256 PM MDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF PRESTON...

* UNTIL 400 PM MDT

* AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 
RADAR ESTIMATES SHOW RAINFALL RATES IN EXCESS ONE HALF INCH PER HOUR 
FALLING OVER ALREADY SATURATED GROUND. 

LOCATIONS NEAR THE PATH OF INCLUDE CLIFTON...RIVERDALE AND WESTON....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4200 11210 4217 11211 4217 11206 4224 11206
      4224 11162 4200 11161 4199 11182

$$

JKEYES
2 follow-up statements
000 
WGUS75 KPIH 152032
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
232 PM MDT MON JUN 15 2009

IDC041-152200-
/O.CON.KPIH.FF.W.0016.000000T0000Z-090615T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN ID-
232 PM MDT MON JUN 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
SOUTHERN FRANKLIN COUNTY...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. RAINFALL 
RATES HAVE DIMINISHED SOMEWHAT ACROSS THE AREA...RUNOFF FROM 
PREVIOUS STORMS AND MORE STORMS MOVING INTO THE AREA WILL STILL 
PRODUCE FLASH FLOODING CONDITIONS.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RIVERDALE...MINK CREEK...CLIFTON...PRESTON AND WESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4200 11210 4217 11211 4217 11206 4224 11206
      4224 11162 4200 11161 4199 11182

$$

JKEYES
000 
WGUS75 KPIH 152157
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
357 PM MDT MON JUN 15 2009

IDC041-152205-
/O.EXP.KPIH.FF.W.0016.000000T0000Z-090615T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN ID-
357 PM MDT MON JUN 15 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MDT FOR SOUTHERN
FRANKLIN COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATES THAT HEAVY PRECIPITATION 
HAS MOVED OUT OF THE AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE. HOWEVER...THUNDERSTORMS CONTINUE TO DEVELOP OVER 
THE AREA AND THE GROUND REMAINS SATURATED. A FLASH FLOOD WATCH 
REMAINS IN EFFECT AND ADDITIONAL WARNINGS MAY BE NECESSARY. THE 
NATIONAL WEATHER SERVICE CONTINUES TO CLOSELY MONITOR THIS 
POTENTIALLY DANGEROUS SITUATION.

LAT...LON 4200 11210 4217 11211 4217 11206 4224 11206
      4224 11162 4200 11161 4199 11182

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 4:10 AM MDT, 8 hours 46 minutes earlier.

Area forecast discussion, Jun 15, 4:10 AM MDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
410 AM MDT MON JUN 15 2009

.DISCUSSION...A LOW PRESSURE SYSTEM OVER WESTERN IDAHO AND
EASTERN NEVADA WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS TO OUR
AREA PRIMARILY IN THE AFTERNOON. THESE AFTERNOON THUNDERSTORMS
HAVE BEEN PRODUCING SMALL HAIL AND LOCALLY HEAVY RAINFALL AMOUNTS.
LOW FLASH FLOOD GUIDANCE FROM THE RFC AND MOIST SOILS SUPPORTS
CONTINUING A FLASH FLOOD WATCH FOR MOUNTAINOUS AREAS. THE LOW
PRESSURE SYSTEM WILL PASS THROUGH THE AREA TONIGHT LEAVING A SPLIT
FLOW PATTERN. WITH AMPLE MOISTURE STILL IN THE AREA EXPECT
ISOLATED AFTERNOON THUNDERSTORMS TUESDAY AFTERNOON PARTICULARLY IN
THE MOUNTAINS WITH DAYTIME HEATING. A TROUGH MOVING THROUGH
WEDNESDAY WILL PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
IN THE AFTERNOON AND EARLY EVENING. THE MODELS ARE AGREEING ON
RIDGING BUILDING IN ON THURSDAY AND FRIDAY LEAVING US WITH LOW
PRECIPITATION CHANCES...MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND
WARMER TEMPERATURES. FROM SATURDAY ON...THE MODELS ARE NOT IN
COMPLETE AGREEMENT. BOTH MODELS ARE AGREEING ON TROUGHING BUT ARE
NOT IN COMPLETE AGREEMENT IN TIMING OR INTENSITY. THE GFS HAS A
WEAK TROUGH ON SATURDAY MORNING WITH A MAIN TROUGH MOVING THROUGH
ON SUNDAY NIGHT. FROM SUNDAY ON...HAVE GONE WITH CLIMO POPS DUE TO
UNCERTAINTY IN MODELS. WYATT

&&

.AVIATION...A LOW PRESSURE DISTURBANCE MOVING FROM NORTHEASTERN
NEVADA INTO SOUTHERN IDAHO WILL HAVE SHOWERS AND THUNDERSTORMS
REDEVELOPING LATE THIS MORNING IN THE SOUTH CENTRAL AND CARIBOU
HIGHLANDS. DEVELOPMENT IN THE CENTRAL MOUNTAINS WILL FOLLOW BY EARLY
AFTERNOON. LOCAL MVFR CEILINGS AND VISIBILITY ARE POSSIBLE WITH
HEAVIER SHOWERS AND STORMS...PARTICULARLY OVER HIGHER TERRAIN.
THUNDERSTORMS ARE EXPECTED TO SHOW A DIURNAL TREND AND SUBSIDE
OVERNIGHT. RS

&&

.FIRE WEATHER...A LOW PRESSURE DISTURBANCE WILL MOVE FROM
NORTHEASTERN NEVADA INTO SOUTHERN IDAHO TODAY. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP LATE THIS MORNING IN THE SOUTH CENTRAL
AND CARIBOU HIGHLANDS. DEVELOPMENT IN THE CENTRAL MOUNTAINS WILL
FOLLOW BY EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE LESS
NUMEROUS ON TUESDAY. THURSDAY AND FRIDAY WESTERLY WINDS ALOFT WILL
PROVIDE DRIER CONDITIONS WITH MORE ISOLATED THUNDERSTORMS IN THE
CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR IDZ018-019-022>025-
031-032.

&&
Hazardous weather outlook, Jun 15, 6:24 AM MDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
624 AM MDT MON JUN 15 2009

IDZ017>025-031-032-161230-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
624 AM MDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
THIS AFTERNOON. SMALL HAIL AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED. LOW FLASH FLOOD GUIDANCE FROM THE RIVER FORECAST CENTER
AND SATURATED SOILS SUPPORT THE CONTINUATION OF A FLASH FLOOD
WATCH FOR MOUNTAINOUS AREAS OVER SOUTHEAST IDAHO UNTIL MIDNIGHT
TONIGHT. SMALL STREAMS AND URBAN AREAS WILL BE PARTICULARLY
VULNERABLE TO FLASH FLOODING...REFER TO LATEST BULLETIN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON OVER
THE MOUNTAINS WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WEDNESDAY
AFTERNOON. THURSDAY AND FRIDAY EXPECT LOW PRECIPITATION CHANCES
AND WARMER TEMPERATURES WITH BRIEF HIGH PRESSURE. SATURDAY AND SUNDAY
EXPECT CHANCES OF PRECIPITATION TO RETURN WITH WEAK LOW PRESSURE
MOVING IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:05 AM MDTFlash Flood WarningPIHBlaine6 hr
Jun 15, 2:51 PM MDTAreal Flood AdvisoryPIHOneida, Power3 hr
Jun 15, 3:19 PM MDTFlash Flood WarningPIHBannock, Oneida, Power4 hr
Jun 15, 4:08 PM MDTSpecial Weather StatementPIHBingham, Power52 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.